New Mexico, 2003Drought in New Mexico, June 1 to 30, 2003
June 1 to 30, 2003 · NWS ABQ · 22 events in 22 counties and zones
Dry weather worries continued across central and western areas throughout June, but the eastern plains saw a busy month for severe thunderstorms that brought much needed moisture.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry weather worries continued across central and western areas throughout June, but the eastern plains saw a busy month for severe thunderstorms that brought much needed moisture.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 7:40 PM MST, 4 hours 20 minutes earlier.
Area forecast discussion, May 31, 7:40 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
840 PM MDT SAT MAY 31 2003
WILL LOWER POPS TO ISOLATED CATEGORY (10 OR 20 PERCENT) OVER THE
CENTRAL AND WEST BUT ALLOW ALL NIGHT EVEN IN THE RIO GRANDE VALLEY.
NOT ENOUGH CONFIDENCE THAT THIS AREA WILL BE DRY THROUGH THE NIGHT.
WILL KEEP OR RAISE TO SCATTERED POPS IN THE EAST WHERE MAIN
CONVECTION CONTINUES TO FIRE...MAINLY IN ERN SAN MIGUEL COUNTY...
ALTHOUGH OVER TREND IS DOWNWARD. EXCEPTION TO DOWNWARD TREND IS OVER
ERN LINCOLN AND SW CHAVES COUNTIES WHERE AREA OF SHOWERS AND STORMS
SLIGHTLY INCREASING IN INTENSITY AND COVERAGE. WENT MOSTLY CLOUDY
MANY OF THE ZONES FOR THE OVERNIGHT INSTEAD OF PARTLY CLOUDY. 40
PREVIOUS DISCUSSION...
CONTINUED THUNDERSTORM CHANCES MAIN FOCUS...FOLLOWED BY TEMPS.
MORNING ANALYSIS SHOWED UPPER LEVEL LOW TO OUR SW WITH -9 TO -11C H5
TEMPERATURES OVERHEAD. COLD FRONT THAT SLIPPED INTO AREA LAST NIGHT
HAS INCREASED LOW LEVEL MOISTURE IN THE EAST. ALTHOUGH HEATING IS
NOT AS INTENSE AS YESTERDAY...OVERALL INSTABILITY IS GREATER THUS
MORE WIDESPREAD COVERAGE HAS INITIATED AND SHOULD CONTINUE TONIGHT
MOST AREAS. GOES DERIVED SOUNDING FIELDS INDICATING CAPES OF
2-3 KJ/KG. INSTANCES OF LARGE HAIL ARE POSSIBLE IN THE CTNRL MTN
CHAIN AND ERN PLAINS. ALTHOUGH PLAINS ARE QUIET AT THIS TIME...VSBL
SAT SHOWS CU FIELD IN AREA OF RELATIVELY BEST HEATING EAST OF KROW.
WITH LIGHT STEERING WINDS AND AMPLE MOISTURE...SOME AREAS COULD SEE
ENOUGH RAIN/RUNOFF FOR LOCALIZED FLOODING. SUSPECT THE SANGRES ARE
BEST CANDIDATES SINCE THERE HAVE HAVE TSTMS THERE ALMOST EVERY DAY
FOR A WEEK. DO NOT THINK THREAT WIDESPREAD ENOUGH FOR A WATCH...BUT
THIS COULD CHANGE EARLY NEXT WEEK AS PATTERN OF FRONTS BACKING
AGAINST THE CNTRL MTN CHAIN AND BRINGING IN LOW LVL MSTR CONTINUES.
BY MIDWEEK...NW FLOW INCREASES AS WILL INDIVIDUAL STORM MOVEMENT.
TEMPERATURES PROBLEMATIC IN THE EAST DUE TO TIMING OF SERIES OF
FRONTS TO IMPACT AREA...POSSIBLE CONVECTIVE CLOUD DEBRIS AND DEGREE
OF UPSLOPE CLOUDINESS GENERATED. HAVE TRIED TO VARY NORTHEAST
LOCATIONS THE MOST FROM DAY TO DAY TO REFLECT UP/DOWN SLOPE
OSCILLATION. AT THIS JUNCTURE...12Z GFS SHOWS FRONTS REACHING CWFA
AGAIN SUNDAY NIGHT AND EARLY WEDNESDAY WITH A MORE SIGNIFICANT FRONT
ON THURSDAY. IN GENERAL...WEST IS ONLY SLGTLY INFLUENCED...BUT AS
ALWAYS POSSIBLE INCURSION OF AIRMASS THROUGH CNTRL MTN CHAIN
CANYONS WILL HAVE TO BE MONITORED. AS MENTIONED BY PRVS FCSTR...
SMALL THREAT OF EAST CANYON WINDS TNGT...BUT NOT LIKELY AS WINDS
OVER PLAINS BEGIN TO PICK UP A SRLY COMPONENT. HWVR...CONVECTIVE
OUTFLOWS LATER THIS EVENING COULD STILL GENERATE A WWD PUSH THROUGH
THE CANYONS.
.ABQ...NONE.
Hazardous weather outlook, May 31, 9:30 AM MST, 14 hours 30 minutes before
NMZ001>021-026-011200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT SAT MAY 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.
.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING ACROSS THE EASTERN PLAINS OF NEW MEXICO AND ALONG
THE SANGRE DE CRISTO MOUNTAINS. LARGE HAIL WILL BE THE MAIN THREAT
FROM STORMS THAT FORM NEAR A FRONTAL BOUNDARY DRAPED ACROSS EASTERN
NEW MEXICO. IN ADDITION...SLOW MOVING THUNDERSTORMS FUELED BY
ADEQUATE ATMOSPHERIC MOISTURE COULD LEAD TO AREAS OF HEAVY RAINFALL
AND SIGNIFICANT RUNOFF ACROSS PARTS OF THE SANGRE DE CRISTO
MOUNTAINS...ESPECIALLY IN AREAS WHERE WILDFIRES HAVE RECENTLY
OCCURRED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS MAY MATERIALIZE FOR NORTHEAST NEW MEXICO SUNDAY AND MONDAY
AFTERNOON AND EVENING. MONITOR THE LATEST FORECAST PRODUCTS FOR ANY
UPDATES TO THIS POTENTIALITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS A POSSIBILITY THIS AFTERNOON AND EVENING
ACROSS EASTERN NEW MEXICO AND SUNDAY AND MONDAY AFTERNOON AND
EVENING FOR NORTHEAST NEW MEXICO.
KD
Drought, Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Capitan/Northern Sacramento Mountains / Sc Lincoln
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Chaves County Plains / Chaves Except X Sw
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Chaves County Plains / Chaves Except X Sw forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Conchas Lake/Guadalupe / E San Miguel / Guadalupe
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Curry
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Curry forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, De Baca
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- De Baca forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Far Northeast Plains / Union Except X Nw / X Se Colfax
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Guadalupe Mountains of Chaves County / X Sw Chaves
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Harding
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Harding forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Lower Rio Grande Valley / Part of C and E Socorro
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Lower Rio Grande Valley / Part of C and E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Quay
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Quay forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Roosevelt
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Roosevelt forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, June 1 to 2, 2003$15 million · 2.5 in hail · 42 events
- Flood in Colorado, June 1 to 2, 2003$3.2 million · 1 event
- Wildfire in Alaska, June 1 to 7, 2003$80,000 · 1 event
- Lightning Strike in Texas, June 1, 2003$75,000 · 1 event
- Strong Wind in District of Columbia, June 1, 20034 injured · 1 event
- Hail and Damaging Winds in Texas, June 1, 2003$15,000 · 2.75 in hail · 18 events
- Flash Flood and Hail in Texas, June 1, 2003$17,000 · 1.75 in hail · 15 events
- Flash Flood in Pennsylvania, June 1, 2003$30,000 · 1 event
- Hail and Damaging Winds in Oklahoma, June 1 to 2, 2003$3,000 · 1 in hail · 23 events
- Drought in Colorado, June 1 to 30, 200321 events
- Hail and Damaging Winds in Kansas, June 1, 2003$2,000 · 1 in hail · 19 events
- Flood in Colorado, June 1 to 2, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363916, 5363917, 5365450, 5365451, 5365452, 5365453, 5365454, 5365455, 5365456, 5365457, 5365458, 5365459, 5365460, 5365461, 5365462, 5365463, 5365464, 5365465, 5365466, 5365467, 5365468, 5365469.